Texas, 2004Heavy Snow and Winter Weather in Texas, February 14, 2004
February 14, 2004 · NWS OUN · 8 events in 8 counties and zones
5 heavy snow, 3 winter weather, as filed by the National Weather Service.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 13, 9:35 PM CST, 5 hours 25 minutes earlier.
Area forecast discussion, Feb 13, 9:35 PM CST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CST FRI FEB 13 2004
HAVE HAD A COUPLE OF REPORTS OF FREEZING DRIZZLE WITHIN THE PAST
COUPLE OF HOURS FROM VERNON AND QUANAH TEXAS AND SOME RELATED TRAVEL
ISSUES NEAR VERNON. BUT THE PRECIP IN THESE AREAS IS MOVING OUT AND
OTHER AREAS ARE REPORTING PRECIP AS SNOW. FOR NOW...SNOW SHOULD BE
THE DOMINANT PRECIP TYPE BUT WITH DRY AIR SEEN ON FORT WORTH
SOUNDING ABOVE 650 MB INCLUDING AT THE ELEVATIONS WITH THE ICE
NUCLEII GROWTH TEMPERATURES... MAY SEE SOME FREEZING DRIZZLE AREAS
DEVELOP AGAIN. WILL CHANGE WORDING THOUGH TO INDICATE PRECIP MAINLY
AS SNOW. DO NOT THINK ADVISORIES ARE WARRANTED RIGHT NOW BUT WILL
WATCH THE REPORTS CLOSELY THROUGH THE EVENING.
TEMPERATURES STILL LOOK IN THE RIGHT BALLPARK BUT MAY BE A TOUCH
COOL IN THE NORTH.
THE LARGEST HEIGHT FALLS AT 500 MB ARE AT EL PASO AND DEL RIO SO
WOULD THINK THAT THERE IS STILL SOME SOUTH COMPONENT OF THE UPPER
LOW MOVEMENT OVERNIGHT AND THUS THE HIGHEST POPS IN THE SOUTH STILL
LOOK GOOD. DO NOT SEE A REAL REASON TO MAKE ANY OTHER ADJUSTMENTS AT
THIS TIME. THE SPECIAL WEATHER STATEMENT HAS BEEN FRESHENED UP AND
ISSUED BY MY PARTNER ALREADY.
--------------------------
251 PM CST FRI FEB 13 2004
ALREADY RECEIVED SOME LIGHT SNOW IN SW OK AND WEST N TX TODAY. UPPER
LOW CONTINUES TO DEEPEN OVER NEW MEXICO. THE LOW WILL MOVE EAST
TONIGHT INTO SATURDAY ACROSS NORTH TEXAS. THIS WILL BRING A CHANCE
OF LIGHT SNOW ACROSS MUCH OF THE AREA...WITH BEST CHANCES ACROSS
SOUTHERN OK AND WEST N TX. EXPANDED AND RAISED POPS FOR TONIGHT AND
SATURDAY ACROSS THE FA AS TRACK OF UPPER LOW SEEMS TO BE FURTHER
NORTH THAN PREVIOUSLY FORECASTED. WITH LACK OF DEEP MOISTURE...DO
NOT EXPECT ANY SIGNIFICANT ACCUMULATIONS. ATTM THINK UP TO AN INCH
POSSIBLE...AT THE MOST ACROSS SOUTH CENTRAL AND SOUTHEAST ZONES
WHERE SOME MOISTURE MIGHT BE PULLED NORTHWARD AHEAD OF THE LOW.
FREEZING DRIZZLE IS ALSO POSSIBLE LATER TONIGHT. WILL NOT ISSUE ANY
WARNINGS/ADVISORIES AT THIS TIME AND WILL CONTINUE TO MONITOR.
HOWEVER...WILL ISSUE WINTER WEATHER OUTLOOK (OKCSPSOKC). LOWERED MAX
TEMPS SUN...ESPECIALLY ACROSS THE NORTH AS SOME COLD AIR OOZES INTO
THE FA.
THERE IS ANOTHER CHANCE OF PRECIP LATE SUN NIGHT/EARLY MON MORNING
THRU TUES...COULD SEE A RAIN SNOW MIX SUN NIGHT AND MON NIGHT. THIS
PRECIP IS EXPECTED TO OCCUR AS A SHORTWAVE AND TROUGH MOVE ACROSS
THE PLAINS. TEMPS ARE EXPECTED TO GRADUALLY WARM NEXT WEEK...WITH
TEMPS IN THE 50S AND 60S BY MIDDLE OF THE WEEK. ANOTHER UPPER LEVEL
SYSTEM IS EXPECTED TO MOVE THRU THE SOUTHERN PLAINS LATE NEXT WEEK.
HAVE INTRO SLIGHT CHANCE POPS ON FRI AS THIS SYSTEM MOVES ACROSS THE
AREA. PRECIP EXPECTED TO REMAIN LIQUID AT THIS TIME.
FCSTID = 25
PRELIMINARY NUMBERS...
OKC 25 41 25 44 / 40 20 10 10
HBR 25 43 24 47 / 50 10 10 10
SPS 28 40 27 50 / 60 30 10 10
GAG 21 45 19 40 / 20 10 10 10
PNC 24 42 23 37 / 20 10 10 10
DUA 29 35 31 46 / 60 60 10 10
.OUN...
OK...NONE
TX...NONE
Hazardous weather outlook, Feb 13, 12:00 PM CST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST FRI FEB 13 2004
OKZ004>048-050>052-TXZ083>090-141300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
DISCUSSION...
A COOL AND STABLE AIRMASS WILL PREVENT THUNDERSTORM DEVELOPMENT
THROUGH TONIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SATURDAY FEB 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...0 PERCENT.
OTHER HAZARDOUS WEATHER...
AN UPPER LEVEL LOW OVER NEW MEXICO WILL MOVE EASTWARD THROUGH
TONIGHT...RESULTING IN A CHANCE OF LIGHT SNOW CONTINUING ACROSS
PARTS OF WESTERN NORTH TEXAS...AND CENTRAL AND SOUTHERN OKLAHOMA
THIS AFTERNOON. SNOW ACCUMULATIONS ARE NOT EXPECTED THIS AFTERNOON.
AS THE UPPER LOW MOVES CLOSER TO THE AREA TONIGHT. THE SNOW COULD
EXPAND SLIGHTLY IN AREAL COVERAGE OVERNIGHT...AND COULD MIX WITH OR
POSSIBLY CHANGE TO FREEZING DRIZZLE AT TIMES...AFFECTING MOST OF
CENTRAL AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. ALTHOUGH
SIGNIFICANT SNOW AND ICE ACCUMULATIONS DO NOT APPEAR LIKELY...SOME
AREAS COULD RECEIVE AN INCH OR LESS OF SNOW...OR POSSIBLY A THIN
LAYER OF GLAZE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.
OTHER HAZARDOUS WEATHER...
A MIXTURE OF LIGHT SNOW AND LIGHT FREEZING DRIZZLE IS EXPECTED TO
END EARLY SATURDAY ACROSS SOUTH CENTRAL AND SOUTHEAST OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
JAMESIn the hours before
Special weather statement, Feb 13, 9:25 PM CST, 5 hours 35 minutes before
WINTER WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
925 PM CST FRI FEB 13 2004
OKZ004>048-050>052-TXZ083>090-141030-
ALFALFA OK-ARCHER TX-ATOKA OK-BAYLOR TX-BECKHAM OK-BLAINE OK-
BRYAN OK-CADDO OK-CANADIAN OK-CARTER OK-CLAY TX-CLEVELAND OK-COAL OK-
COMANCHE OK-COTTON OK-CUSTER OK-DEWEY OK-ELLIS OK-FOARD TX-
GARFIELD OK-GARVIN OK-GRADY OK-GRANT OK-GREER OK-HARDEMAN TX-
HARMON OK-HARPER OK-HUGHES OK-JACKSON OK-JEFFERSON OK-JOHNSTON OK-
KAY OK-KINGFISHER OK-KIOWA OK-KNOX TX-LINCOLN OK-LOGAN OK-LOVE OK-
MAJOR OK-MARSHALL OK-MCCLAIN OK-MURRAY OK-NOBLE OK-OKLAHOMA OK-
PAYNE OK-PONTOTOC OK-POTTAWATOMIE OK-ROGER MILLS OK-SEMINOLE OK-
STEPHENS OK-TILLMAN OK-WASHITA OK-WICHITA TX-WILBARGER TX-WOODS OK-
WOODWARD OK-
925 PM CST FRI FEB 13 2004
...LIGHT WINTRY PRECIPITATION EXPECTED TONIGHT OVER THE SOUTHERN
HALF OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS...
AN UPPER LEVEL STORM SYSTEM...CENTERED BETWEEN LUBBOCK AND MIDLAND
TEXAS AT MID-EVENING...WILL MOVE SLOWLY EASTWARD TONIGHT AND
SATURDAY...AND IS EXPECTED TO REACH THE ARKLATEX REGION BY LATE
SATURDAY AFTERNOON. AS THE SYSTEM MAKES ITS WAY EAST...A WINTRY MIX
OF PRECIPITATION WILL OCCUR OVER ALL OF WESTERN NORTH TEXAS AND
MAINLY THE SOUTHERN HALF OF OKLAHOMA. THE AREAS OF LIGHT SNOW SEEN
OVER WESTERN NORTH TEXAS AND PARTS OF SOUTHERN AND CENTRAL OKLAHOMA
THIS EVENING...MAY TRANSITION TO FREEZING DRIZZLE AT TIMES.
IT STILL DOES NOT LOOK LIKE SIGNIFICANT SNOW ACCUMULATIONS WILL
OCCUR WITH THIS STORM SYSTEM...BUT AROUND AN INCH ON GRASSY SURFACES
CANNOT BE RULED OUT OVER SOUTHERN OKLAHOMA AND PARTS OF WESTERN
NORTH TEXAS. IN ADDITION TO THE SNOW...ANY AREAS OF FREEZING DRIZZLE
COULD RESULT IN A THIN GLAZE OF ICE ON ROAD SURFACES. THIS WINTRY
PRECIPITATION SHOULD END DURING THE DAY SATURDAY...FROM WEST TO
EAST...AS THE STORM SYSTEM MOVES AWAY FROM THE AREA.
IF YOU PLAN TO TRAVEL THROUGH...OR LIVE IN SOUTHERN OKLAHOMA OR
WESTERN NORTH TEXAS...REMAIN ALERT TONIGHT AND SATURDAY MORNING...AS
SOME SLICK SPOTS ON ROADWAYS COULD DEVELOP. FOR ADDITIONAL FORECASTS
AND INFORMATION CONCERNING THIS WINTER WEATHER SITUATION...STAY
TUNED TO YOUR WEATHER RADIO...OR COMMERCIAL RADIO AND TV.
11/26
Heavy Snow, Hardeman
- When
- February 14, 3:00 AM CST to 4:00 PM CST
- Where
- Hardeman forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.290, -99.746 (the zone’s center; the record gives no point)
The first snow of the season fell over the Red River Valley of southern Oklahoma and north Texas. Widespread snowfall amounts of 4 to 6 inches were reported across portions of Texas. The greatest amount reported in western north Texas was 7.5 inches that fell two miles southwest of Quanah in Hardeman county. The official observing site at Sheppard Air Force Base in Wichita Falls reported a record daily snowfall amount of 5.5 inches for February 14th. Many traffic accidents were reported as the snow made roads slick. A few injuries were reported with these accidents. The snow began to melt from west to east across the area during the afternoon as temperatures rose above freezing and skies cleared.
Heavy Snow, Clay
- When
- February 14, 3:00 AM CST to 4:00 PM CST
- Where
- Clay forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.786, -98.208 (the zone’s center; the record gives no point)
Heavy Snow, Foard
- When
- February 14, 3:00 AM CST to 4:00 PM CST
- Where
- Foard forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.975, -99.778 (the zone’s center; the record gives no point)
Heavy Snow, Wichita
- When
- February 14, 3:00 AM CST to 4:00 PM CST
- Where
- Wichita forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
Heavy Snow, Wilbarger
- When
- February 14, 3:00 AM CST to 4:00 PM CST
- Where
- Wilbarger forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.081, -99.241 (the zone’s center; the record gives no point)
Winter Weather, Knox
- When
- February 14, 3:00 AM CST to 3:00 PM CST
- Where
- Knox forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.606, -99.741 (the zone’s center; the record gives no point)
The first snow of the season fell across north Texas and southern Oklahoma. Snowfall amounts ranged from 2 to 4 inches across the area. Several accidents were reported due to the slick roads. The snow began to melt from west to east across the area during the afternoon as temperatures rose above freezing and skies cleared.
Winter Weather, Archer
- When
- February 14, 3:00 AM CST to 3:00 PM CST
- Where
- Archer forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.615, -98.688 (the zone’s center; the record gives no point)
Winter Weather, Baylor
- When
- February 14, 3:00 AM CST to 3:00 PM CST
- Where
- Baylor forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.617, -99.213 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Oklahoma, February 14, 200417 events
- Heavy Snow in Texas, February 14, 200412 events
- Cold in Maine, February 14 to 15, 200410 events
- Winter Storm in Arkansas, February 14 to 15, 20045 events
- Heavy Snow in Oklahoma, February 14, 20043 events
- Heavy Snow in Alaska, February 14, 20042 events